Hail, Weston
- When
- July 1, 1:46 PM MST
- Where
- Weston County, 10.28 mi NNE of Osage
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.120, -104.350
A thunderstorm briefly became severe over northern portions of Weston County, producing hail up to quarter size north of Osage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northern portions of Weston County, producing hail up to quarter size north of Osage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 12:30 PM MST, 1 hour 16 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 130 PM MDT Mon Jul 1 2024 .KEY MESSAGES... -Severe storms this afternoon and evening -Daily chances for showers and thunderstorms -Temperatures near average Wednesday, and slightly below average the rest of the week -Warmer and drier this weekend && .DISCUSSION...(This Evening Through Monday) Issued at 129 PM MDT Mon Jul 1 2024 Upper level analysis has a trough over the Intermountain West with a ridge over the Central Great Plains, resulting in southwest flow over the forecast area. Water vapor imagery has a shortwave over southern Wyoming that is moving into the area. At the surface, there is a surface low over Lake Oahe and a secondary low near Casper. A cold front connects to two surface lows, with the front oriented along the Cheyenne River. Temperatures are currently in the 80s ahead of the front, with 70s behind the front. Dewpoints are in the 60s. For this afternoon, shortwave energy will interact with the boundary and daytime heating to initiate storms. Strong forcing should allow storms to grow upscale into isolated supercells and convective line segments, supporting large hail and damaging winds given bulk shear of 35-45 kts. CAPE will be somewhat limited in western SD, but dynamic forcing should make up for the lack of CAPE. Deeper moisture and better CAPE will reside over central SD where storms will likely intensify as they shift east in the late afternoon. Further west across Wyoming, plenty of shear will be in place for very isolated supercells, but given conditional nature of convection and limited CAPE, any severe threat will be isolated. Storms move through pretty quick this evening and expect they would be out of the area by 02Z. The surface front will move south of the forecast area tonight, but another impulse could support shower development along and north of the front, across the southwest third of the area. Daytime heating on Tuesday combined with the unstable environment, could lead to some showers or storms during the afternoon. Temperatures will be cooler though, with highs slightly below average in the low 70s to low 80s. On Wednesday, the upper flow starts our more more zonal, but the main upper trough starts to dig over Montana and Wyoming ejecting an impulse across the forecast area in the afternoon. Return flow at the surface with moisture pooling ahead of the wave will increase chances for strong to severe storms given sufficient shear profiles. The upper trough will linger over the area on Thursday the 4th, with cool conditions and chances for showers with a cold pool aloft. CAPE will be limited, hence not expecting any severe weather. Things will then dry out into the weekend with warmer temperatures. && .AVIATION...(For the 12Z TAFS Through 12Z Tuesday Morning) Issued At 514 AM MDT Mon Jul 1 2024 Scattered showers and thunderstorms are expected to form after 17-19z across NE WY and western SD. These storms will move eastward with time, with storm chances ending at KRAP after 23-00z this evening. Gusty, erratic winds will accompany any stronger cores along with MVFR/transient IFR conditions. Outside of thunderstorms, VFR conditions will prevail through the forecast period. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1110 AM MDT Mon Jul 1 2024 Scattered showers and thunderstorms will develop this afternoon across northeastern WY and far western SD, spreading east into central SD by early evening. Storms are expected to exit the CWA by 02Z. Gusty, erratic winds will accompany any stronger cores along with MVFR/transient IFR conditions. Outside of thunderstorms, VFR conditions will prevail through the forecast period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...MLS AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 1036 AM MDT Mon Jul 1 2024 SDZ001-002-012>014-024>032-041>044-046-047-049-072>078-WYZ054>060- 021300- Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd- Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains- Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota- Southern Jackson-Southern Perkins-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Weston County Plains-Newcastle-Northeastern Crook- 1036 AM MDT Mon Jul 1 2024 /1136 AM CDT Mon Jul 1 2024/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds, although a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near-daily chances of thunderstorms will continue through the week, some of which may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
115 PM MDT Mon Jul 01 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM Hail Tilford 44.30N 103.43W
07/01/2024 E1.75 inch Meade SD Trained Spotter
0.51 inch rain
&&
KPPreliminary Local Storm Report
National Weather Service Rapid City SD
120 PM MDT Mon Jul 01 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM Hail 1 NNW Piedmont 44.24N 103.40W
07/01/2024 M1.25 inch Meade SD NWS Employee
&&
MLSSpecial Weather Statement
National Weather Service Rapid City SD
144 PM MDT Mon Jul 1 2024
SDZ027-041-012015-
Western Fall River SD-Southern Foothills SD-
144 PM MDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FALL RIVER COUNTY
THROUGH 215 PM MDT...
At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Provo, or 9 miles southwest of Edgemont, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Edgemont and Provo around 150 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern South Dakota.
&&
LAT...LON 4310 10394 4314 10401 4348 10380 4332 10344
TIME...MOT...LOC 1944Z 222DEG 42KT 4317 10392
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DyeSpecial Weather Statement
National Weather Service Rapid City SD
149 PM MDT Mon Jul 1 2024
SDZ013-073-012015-
Southern Meade Co Plains SD-Northern Meade Co Plains SD-
149 PM MDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MEADE COUNTY THROUGH 215
PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Union Center, or 34 miles east of Sturgis, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Union Center around 155 PM MDT.
Red Owl around 205 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central South Dakota.
&&
LAT...LON 4446 10290 4452 10296 4486 10267 4465 10235
TIME...MOT...LOC 1949Z 233DEG 43KT 4453 10285
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DyeSpecial Weather Statement
National Weather Service Rapid City SD
207 PM MDT Mon Jul 1 2024
SDZ072-073-012030-
Southern Meade Co Plains SD-Sturgis/Piedmont Foothills SD-
207 PM MDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MEADE COUNTY
THROUGH 230 PM MDT...
At 207 PM MDT, the public reported a strong thunderstorm 5 miles
north of Ellsworth Air Force Base, or 12 miles northeast of Rapid
City, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central Meade
County.
This includes Interstate 90 in South Dakota between Mile Markers 49
and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central South Dakota.
&&
LAT...LON 4419 10337 4443 10304 4430 10285 4414 10315
4414 10329
TIME...MOT...LOC 2007Z 229DEG 42KT 4423 10313
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DyePreliminary Local Storm Report
National Weather Service Rapid City SD
219 PM MDT Mon Jul 01 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Hail 2 W Black Hawk 44.15N 103.35W
07/01/2024 E1.00 inch Meade SD Public
&&
SchultzThe Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194923.